Provider Alert! Issues with EpiPen, Epi-Pen Jrs, and related generic productstcph
Attention: All Providers and Pharmacies
Effective Date: April 21, 2020
Call to action: The FDA is alerting stakeholders that EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors, and authorized generic versions, may potentially have delayed or inappropriate injecting. Reasons for failure include:
- Device failure from spontaneous activation caused by using sideways force to remove the blue safety release
- Device failure from inadvertent or spontaneous activation due to a raised blue safety release
- Difficulty removing the device from carrier tube
User error may also delay or prevent the administration of the intended dose of epinephrine. Users must ensure:
- The blue safety release is not in place to activate as intended
- The needle end (orange end of device) is in contact with outer thigh (upper leg) prior to and during activation. The EpiPen device should be administered by swinging and pushing firmly against the outer thigh until it “clicks.” This signals that injection has started.
- Ensure the device is held in place for a minimum of three (3) seconds following activation
How this impacts providers: Providers, pharmacists, patients, and caregivers should periodically review the EpiPen user instructions and practice using the EpiPen trainer to ensure proper understanding and utilization of EpiPen auto-injectors. Pharmacists should inspect the products before dispensing to ensure quick access, and should not dispense any product which does not easily slide out of its carrier tube, or has a raised blue safety release.
Next steps for providers: Providers should verify their patients are trained on, and have not experienced issues with, EpiPen products. Patients should be directed to contact Mylan Customer Relations at 800-796-9526 if they find an issue with their auto-injectors, and to obtain a replacement at no cost.
If you have any questions, please email Provider Network Management at: email@example.com.